News Update: Acetaminophen prophylaxis reduces vaccine efficacy

November 1, 2009

Although the use of acetaminophen along with vaccination may reduce the incidence of fever in pediatric patients, a new analysis has demonstrated that this practice may also reduce the effectiveness of the vaccines.

Although the use of acetaminophen along with vaccination may reduce the incidence of fever in pediatric patients, a new analysis has demonstrated that this practice may also reduce the effectiveness of the vaccines.

In this analysis of 2 consecutive studies published in the October 17, 2009, issue of Lancet, researchers randomized 459 healthy infants (aged 9 to 16 weeks at time of primary vaccination and 12 to 15 months at time of booster vaccination). They received either 3 prophylactic acetaminophen doses every 6 to 8 hours in the first 24 hours or no prophylactic acetaminophen after each vaccination (primary and booster). Vaccines included 10-valent pneumococcal Haemophilus influenzae protein D-conjugate vaccine (PHiD-CV) coadministered with the hexavalent diphtheria-tetanus-3-component acellular pertussis-hepatitis B-inactivated poliovirus types 1, 2, and 3-H influenzae type b (DTPa-HBV-IPV/Hib) and oral human rotavirus vaccines.

The incidence of fever after vaccination was significantly lower (decreased by 40% to 50%) among children who received prophylactic acetaminophen versus those who did not. However, patients who received prophylactic acetaminophen had significantly lower antibody geometric mean concentrations after vaccination compared with patients who did not.